Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2010, 11:20 AM CDT for 4 counties in Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2010, 11:20 AM CDT (16:20 UTC)
- Expired
- Apr 2, 2010, 12:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Clarke County, IA, Lucas County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 11:28 AM CDT | HAIL 0.88 | 5 S Indianola, IA | |
| Apr 2, 11:37 AM CDT | TSTM WND DMG | Lacona, IA | NORTH SIDE OF TOWN...SMALL TREES AND A FEW STREET SIGNS DOWN. ONE OUT BUILDING DAMAGED. TIME ESTIMATED. |
| Apr 2, 11:37 AM CDT | TSTM WND GST 70 | Lacona, IA | FIRE DEPARTMENT ESTIMATED WIND. |
| Apr 2, 11:49 AM CDT | TSTM WND GST 60 | 5 W Knoxville, IA | ALSO HEAVY RAIN AND SMALL HAIL. |
| Apr 2, 11:50 AM CDT | TSTM WND DMG | 9 Ssw Knoxville Airport, IA | PART OF ROOF BLOWN OFF COOP BUILDING IN COLUMBIA. |
| Apr 2, 11:55 AM CDT | TSTM WND GST 63 | Knoxville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 10:25 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969
WUUS53 KDMX 021620
SVRDMX
IAC039-117-125-181-021700-
/O.NEW.KDMX.SV.W.0002.100402T1620Z-100402T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT FRI APR 2 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARKE COUNTY IN SOUTH CENTRAL IOWA...
EXTREME NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
MARION COUNTY IN SOUTH CENTRAL IOWA...
WARREN COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL NOON CDT
* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSCEOLA TO 9 MILES EAST OF LEON...AND MOVING
NORTHEAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
INDIANOLA...CARLISLE...PLEASANTVILLE...KNOXVILLE...NEW VIRGINIA...
LACONA...MILO...ACKWORTH...SANDYVILLE...MELCHER-DALLAS...
HARTFORD...SWAN...KNOXVILLE AIRPORT...MARYSVILLE...HAMILTON AND
LAKE RED ROCK.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE ACROSS NORTHERN
MISSOURI.
&&
LAT...LON 4100 9391 4151 9356 4151 9343 4149 9340
4149 9333 4151 9333 4150 9304 4116 9288
4116 9306 4115 9310 4115 9355 4091 9377
TIME...MOT...LOC 1619Z 221DEG 63KT 4103 9373 4078 9353
WIND...HAIL 70MPH <.50IN
$$1 follow-up statement
396
WWUS53 KDMX 021633
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT FRI APR 2 2010
IAC039-117-125-181-021700-
/O.CON.KDMX.SV.W.0002.000000T0000Z-100402T1700Z/
LUCAS IA-CLARKE IA-MARION IA-WARREN IA-
1133 AM CDT FRI APR 2 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WARREN...
MARION...CLARKE AND EXTREME NORTHERN LUCAS COUNTIES UNTIL NOON CDT...
AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF INDIANOLA TO
CHARITON...MOVING NORTHEAST AT 70 MPH.
LOCATIONS IMPACTED INCLUDE...
CARLISLE...PLEASANTVILLE...KNOXVILLE...LACONA...MILO...ACKWORTH...
SANDYVILLE...MELCHER-DALLAS...HARTFORD...SWAN...KNOXVILLE
AIRPORT...MARYSVILLE...HAMILTON AND LAKE RED ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4100 9391 4151 9356 4151 9343 4149 9340
4149 9333 4151 9333 4150 9304 4116 9288
4116 9306 4115 9310 4115 9355 4091 9377
TIME...MOT...LOC 1633Z 224DEG 77KT 4132 9350 4107 9330
WIND...HAIL 70MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:40 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 2, 6:40 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 AM CDT FRI APR 2 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... SYSTEM TO MOVE ACRS STATE TODAY AND IS MORE PROGRESSIVE THAN LAST NIGHTS RUNS. HAVE ALREADY SEEN SOME SHOWER ACTIVITY FARTHER WEST OVERNIGHT AHEAD OF THIS BOUNDARY BUT THE MAJORITY OF THIS PCPN DIED RATHER QUICKLY AS ANY WEAK INSTABILITY WAS QUICKLY EXHAUSTED. AS THE FRONT APPROACHES THIS MORNING...MODELS INDICATE SOME ADDITIONAL MOISTURE STREAMING NORTHWARD WITH A NARROW CORRIDOR OF WEAK INSTABILITY MOVING INTO THE STATE. EXPECT TO SEE SOME SCT TO NMRS SHOWERS AND A FEW THUNDERSTORMS INCREASE AHEAD OF THE BOUNDARY THROUGH THE DAY AS THE MOISTURE DEEPENS IN ADVANCE OF THE FRONT. AREAL COVERAGE WILL LIKELY EXPAND DUE TO THE INCREASING MOISTURE WITH TIME...THEREFORE HAVE HIGHEST POPS IN THE EAST BY AFTERNOON. INSTABILITY REMAINS RATHER WEAK SO DONT ANTICIPATE SEVERE WEATHER ALTHOUGH MAY SEE SOME ISOLATED HAIL BY AFTERNOON WITH PEAK HEATING. TEMPERATURES PROBLEMATIC WITH MOS GUIDANCE TOO LOW AS TEMPS ALREADY NEAR OR AT SUGGESTED HIGHS. HAVE GONE HIGHER THAN GUIDANCE... ESPECIALLY IN THE EAST WHERE THE FRONT ARRIVES LATER IN THE DAY. THEN HAVE APPLIED AN NON-DIURNAL CURVE TO TEMPERATURES AS FRONT PASSES THROUGH THE STATE. GIVEN THE MORE PROGRESSIVE NATURE...DONT ANTICIPATE HUGE HYDRO ISSUES AT THIS TIME WITH HEADLINES NOT NEEDED AT THIS POINT. .LONG TERM /TONIGHT THROUGH THURSDAY/... SYSTEM TO IMPACT THE AREA TODAY INTO TONIGHT...MUCH MORE PROGRESSIVE WITH MODELS IN GOOD AGREEMENT THAN IT HAS BEEN IN PREVIOUS DAYS AS UPPER LOW NOT QUITE AS DEEP AND REMAINING MORE OF AN OPEN WAVE AS IT LIFTS NORTHWARD THROUGH THE CENTRAL/NORTHERN US. SFC LOW ALREADY EXPECTED TO BE INTO SRN CANADA/NRN MN BY 06Z SATURDAY...THEREFORE EXPECT INITIAL LINE OF PRECIPITATION TO BE THROUGH THE CWA BY LATE EVENING. HAVE REMOVED POPS FOR LATE TONIGHT WITH THE FASTER PROGRESSION OF THIS WAVE...WITH WRAP AROUND AREA OF PRECIP EXPECTED TO MOVE TO THE NORTH OF THE CWA. WEAK DISTURBANCE TO MOVE THROUGH LATE SATURDAY AFTERNOON...BUT MOISTURE IS SCARCE SO INCREASED SOME CLOUDS BUT KEPT THE FORECAST DRY. ZONAL FLOW CONTINUES WITH WAA BACK INTO THE CWA SUNDAY...THEN SOUTHWESTERLY FLOW TO DEVELOP AGAIN TOWARD EARLY NEXT WEEK AS ANOTHER UPPER LEVEL WAVE DIGS INTO THE WESTERN US. SFC LOW DEVELOPING ACROSS THE CENTRAL PLAINS BY LATE MONDAY INTO MONDAY NIGHT...WITH AN ASSOCIATED WARM FRONT PUSHING NORTH ACROSS THE CWA. GFS/EC IN SOME DISAGREEMENT ON THE TIMING WITH THIS SYSTEM. GFS CONTINUES TO BE MORE PROGRESSIVE...PUSHING THE SYSTEM INTO THE GREAT LAKES BY EARLY WEDNESDAY...WITH THE EC KEEPING THE WAVE BACK OUT ACROSS THE CENTRAL PLAINS. WILL HAVE TO MONITOR FOR BETTER CERTAINTY WITH THE TIMING...BUT EITHER WAY...LOOKS LIKE A SCENARIO FOR DECENT CHANCES FOR THUNDER/POSSIBLY EVEN SOME ISOLATED SEVERE. SFC TO SLIDE ACROSS THE CWA TUESDAY...SO EXPECT CWA TO REMAIN IN THE WARM SECTOR WITH DECENT INSTABILITY INTO TUESDAY EVENING. COLD FRONT TO MOVE THROUGH BY LATE TUESDAY NIGHT...WITH CHANCES FOR THUNDER DIMINISHING INTO WEDNESDAY. HAVE CONTINUED WITH CHANCE POPS ACROSS THE CWA FOR MONDAY NIGHT INTO WEDNESDAY AS THIS SYSTEM PROGRESSES THROUGH THE REGION. && .AVIATION... 02/12Z...COLD FRONT WILL PASS THROUGH IOWA TODAY WITH SHOWERS AND A FEW ISOLATED THUNDERSTORMS ASSOCIATED WITH ITS PASSAGE. CONDITIONS WILL PRIMARILY REMAIN VFR ALTHOUGH MVFR TO ISOLATED IFR CONDITIONS CAN BE EXPECTED IN AND NEAR THE SHOWERS THAT DO DEVELOP. SFC WINDS WILL INITIALLY BE SOUTH FOR ALL TAF SITES BUT BECOME MORE SW TO WESTERLY BEHIND THE FRONT WITH TIME. DRIER AIR WILL PUSH INTO THE STATE TONIGHT WITH DECREASING CLOUDS AND UNRESTRICTED VSBYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...BEERENDS AVIATION...COGIL
Hazardous weather outlook, Apr 2, 4:55 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT FRI APR 2 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 455 AM CDT FRI APR 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS THE CWA TODAY INTO THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON INTO EARLY EVENING. RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN EFFECT THROUGHOUT PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES OF THUNDERSTORMS BEGIN MONDAY ACROSS THE AREA...AND CONTINUE THROUGH WEDNESDAY NIGHT. HOWEVER...THE PREDICTABILITY OF SEVERE STORMS IS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MJB
In the hours before
Special weather statement, Apr 2, 10:46 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1046 AM CDT FRI APR 2 2010 IAZ083>086-093>097-021645- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-WAPELLO-WAYNE- 1046 AM CDT FRI APR 2 2010 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAYNE...APPANOOSE AND DAVIS UNTIL 3 PM... AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 102 MILES SOUTHWEST OF OTTUMWA TO 105 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 55 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THE STORMS SHOULD CROSS THE MISSOURI AND IOWA BORDER BY 1010 AM REACH THE OTTUMWA AREA BY 1100 AM. THE STORMS SHOULD WEAKEN SOME AS THEY MOVE NORTHEAST. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. JOHNSON
Local storm report, Apr 2, 11:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM TSTM WND GST LEON 40.74N 93.75W
04/02/2010 M59 MPH DECATUR IA MESONET
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Monroe, Wayne | 35 min |
| Apr 2, 11:38 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 22 min |
| Apr 2, 11:44 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Polk and 1 more | 31 min |
| Apr 2, 12:40 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Tama | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.